Alert archive / Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Blacksburg, VA

June 18, 2018City of Danville, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 18, 2018, 12:21 AM EDT for City of Danville, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2018, 12:21 AM EDT (04:21 UTC)
Expired
Jun 18, 2018, 1:15 AM EDT
In force
54 min
Issued by
NWS Blacksburg, VA

County City of Danville, VA

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1855 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS81 KRNK 180421
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
1221 AM EDT MON JUN 18 2018

NCZ006-VAZ044-058-180515-
Caswell-Halifax-Pittsylvania-
1221 AM EDT MON JUN 18 2018

...THUNDERSTORMS WILL AFFECT NORTHEASTERN CASWELL...SOUTH CENTRAL 
PITTSYLVANIA AND SOUTHWESTERN HALIFAX COUNTIES AND THE CITY OF 
DANVILLE...

Until 115 AM EDT 

At 1219 AM EDT, radar indicated thunderstorms extending from 
Westover Hills to Ringgold to Milton. Movement was southeast
at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Danville...
Yanceyville...
Providence...
Milton...
and Gatewood.

This includes The following Location Danville Airport.
 
Heavy rainfall is also occurring with these storms, and may cause 
excessive ponding of water on roadways.

LAT...LON 3660 7955 3667 7926 3654 7906 3654 7914
      3643 7915 3643 7939
TIME...MOT...LOC 0419Z 305DEG 8KT 3659 7945 3658 7932 3654 7920 

$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 17, 10:55 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 17, 10:55 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1055 PM EDT Sun Jun 17 2018

.SYNOPSIS...
Upper level ridging will continue to build into the area
through early next week bringing a period of mainly dry but hot
weather into Tuesday. A frontal boundary approaches from the
north by midweek resulting in better chances for showers and
storms Wednesday and Thursday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1054 PM EDT Sunday...Adjusted PoPs slightly to trend the
forecast dry in the Blue Ridge, with any residual slight
chance/isolated PoPs being in the VA/NC Piedmont and Southside
counties through the next couple hours. Widely scattered
convection has since waned along/west of the Blue Ridge, while
regional composite radar mosaic showing some heavier showers
mainly in Buckingham County and into northern Pittsylvania
County. Each of these showers are drifting southeast. They
should do so with little fanfare, though an occasional lightning
strike or two is still possible with about 1000 J/kg of MUCAPE
per SPC mesoanalysis.

It is a rather humid night with dewpoints everywhere at least in
the mid 60s, but in the Piedmont/Southside into the northern
Triad dewpoints are well into the 70s. As temperatures near
dewpoints - some locales already are, but are expected to as
dewpoints should be nearly steady-state this evening - it will
create an environment that favors patchy mist or fog. Haven't
seen as great a coverage the last couple nights which leads to
lowered confidence on development but it also hasn't been this
moist either. Areas that saw rain stand a favorable chance for
patchy fog, but also in the western river valleys (New,
Greenbrier, Holston) and into Southside/central VA Piedmont.
NAM-3km visibility progs lend support highlighting these
general areas. First of several rather humid/muggy nights
ahead - at least two more - with lows in the 60s to lower 70s.

Previous discussion follows...

Mid level wave over eastern West Va will continue to slide southeast
passing just east of the mountains this evening. Models continue to
show a spread in convection from the Blue Ridge east into early this
evening but overall mostly isolated coverage until things perhaps
become more organized to the southeast of the region by early tonight.
Thus maintaining low pops into this evening with best chances piedmont
and southern Blue Ridge espcly the NC mountains where ongoing instability
remains highest.

Wave exits overnight allowing upper ridging to edge a bit eastward as
500 mb heights build east behind the exiting shortwave. This should
allow any ongoing isolated convection to fade overnight with patchy fog
and perhaps some low clouds espcly east where any showers occurred.
Otherwise mainly clear but quite muggy with lows even milder than
last night per mid/upper 60s mountains to around 70 east.

Mid/upper ridge strengthens over the area on Monday with any added
shortwave energy riding in from the northwest quite weak and farther
east than today. Also seeing some slight warming/drying aloft as
subsidence looks stronger despite quite a moist low level environment
characterized by high instability under weak flow aloft. Latest
guidance also showing less convection given limited focus with main
coverage driven by orographics and differential heating per weak
west/northwest boundary layer flow. This supports mainly isolated
convection at best mountains, espcly Blue Ridge, so running with spotty
20/30 pops and mainly sunny elsewhere. Heat and humidity the main
concerns with highs likely reaching the mid 90s piedmont and 85-90
elsewhere outside of the higher elevations. However again appears that
weak downsloping may be enough to keep dewpoints in check with
subsequent heat index values below 105. Thus opting to hold off on
hoisting heat advisory headlines out east for now while maintaining
mention in the HWO.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM EDT Sunday...

A very warm upper ridge will be over the southeastern US on Tuesday.
Light southwest flow at the surface will help pump moisture into the
Appalachians and central mid Atlantic region. This will result in
hot and humid conditions with high heat index values. High
temperatures Tuesday will be in the mid to upper 90s east of the
Blue Ridge with heat index values over 100. Highs west of the Ridge
will generally be in the mid to upper 80s with heat index values in
the mid 80s to lower 90s.

Convection Tuesday afternoon and evening will primarily be over the
mountains and driven by differential heating, but short-lived with a
mid-level ridge also over the region. A few storms maybe able to
produce damaging winds as they decay during the evening. There is a
chance outflow driven thunderstorms could track across a line north
of Lewisburg WV to Lynchburg VA as a wave moves along a stalled
boundary along the Mason-Dixon line. Models have a wave tracking
from Cincinnati to Pittsburgh in the afternoon, then diving south
towards Richmond and Norfolk in the evening.

The upper level ridge sinks south on Wednesday which could send a
cold front from the Great Lakes towards the region Wednesday
afternoon and night. Both the GFS and ECM have a wave taking a
similar track to the one Tuesday, from Cincinnati to Pittsburgh then
diving south towards Richmond and Norfolk. This again will leave the
area in a mostly differential heating driven storms environment
confined mainly to the mountains with outflow driven storms along a
line north of Lewisburg WV to Lynchburg VA. The only difference
noted for Wednesday will be more areal coverage of storms across the
mountains.

High temperatures Wednesday may be slightly cooler with debris
clouds hang over the area, but it will still be warm and humid.
Highs Wednesday will be in the lower to mid 90s east of the Blue
Ridge with heat index values near 100. Highs west of the Ridge will
generally be in the mid to upper 80s with heat index values in the
mid 80s to lower 90s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EDT Sunday...

Model uncertainty leads to a low confidence in the long-term
forecast. The main difference with the GFS and the ECM is timing
with the GFS being a day faster than the ECM. This will affect
temperatures and when/if strong to severe weather will come across
the area.

The GFS sends a cold front into the area, stalling it from Lewisburg
WV to Danville VA by Thursday morning. A wave coming around the
upper level ridge, now over the Florida Panhandle, tracks along the
front and brings the chance for strong thunderstorms from Bluefield
WV to Raleigh NC south Thursday afternoon and night. Following this
convection, the front sinks south into North Carolina with a weak
insitu wedge over the area Friday. The GFS breaks the wedge on
Saturday with a weak frontal passage Saturday night.

The ECM keeps the front to our north Thursday with a wave tracking
from Pittsburgh PA to Norfolk VA. The ECM has this front bisecting
the area Friday with strong convection from Bluefield WV to Raleigh
NC Friday afternoon and night. The ECM also has a tropical system
off the Texas coast Thursday, which may strengthen the ridge
allowing for the delay in bringing the front into the region. The
ECM has an insitu wedge over the region Saturday eroding it with a
frontal passage on Sunday.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
As of 700 PM EDT Sunday...

Though largely VFR, isolated to widely scattered slow-moving TSRA
exists within a few miles of either side of the Blue Ridge, from
about Roanoke southward into Watauga County in NC. Storms should
begin to fizzle shortly after sunset, but any storm that affects a
TAF site may yield brief MVFR-IFR restrictions and lightning.
Indicated VCSH and will need to tempo any imminent thunder threat.
Complex of storms over central WV needs to be watched but no
guidance presently brings this activity into our western airspace.
Otherwise, likely to see partly cloudy convective debris cirrus
clouds this evening. Should see radiation fog develop in the river
valleys overnight but visbys unlikely to reach lower than MVFR.
Winds light and variable.

After any fog thins out, Monday should feature similar conditions to
today: generally VFR, though the threat of showers and thunderstorms
again will exist with coverage tending isolated to widely scattered.
TAF sites near the Blue Ridge stand the best chance at TSRA Monday
but confidence too low to mention in TAFs attm. Weak pressure
pattern again supports light/variable surface winds.

Moderate confidence in the 00Z TAF.

.Extended Aviation Discussion...

High pressure looks to maintain control now into Tuesday with
most showers and storms staying just north and west of the
region until perhaps Tuesday evening or night. An approaching
cold front from the northwest may finally erode the ridge enough
to allow for better coverage of convection across the north on
Wednesday and over the southern and western sections into
Thursday. Otherwise overall VFR expected outside any storms.

Likely to see a continuation of late night visibility
restrictions due to fog across the mountain valleys impacting
locations like KLWB/KBCB, but for only a few hours around
daybreak each morning next week.

&&

.CLIMATE...
As of 200 PM EDT Saturday...

                Record Highs      Record warm Mins

June 17
Bluefield WV    92 in 1952        62 in 2003
Danville VA     99 in 1981        62 in 1965
Lynchburg VA    96 in 1944        73 in 1939
Roanoke VA      96 in 1944        74 in 1912
Blacksburg VA   88 in 1994        67 in 2015

June 18
Bluefield WV    92 in 1944        60 in 1927
Danville VA     98 in 1944        69 in 1979
Lynchburg VA    96 in 1944        71 in 1925
Roanoke VA      97 in 1925        73 in 1921
Blacksburg VA   88 in 2014        65 in 2004

June 19
Bluefield WV    91 in 1905        66 in 1920
Danville VA    102 in 1944        70 in 1968
Lynchburg VA    97 in 1944        73 in 1925
Roanoke VA      97 in 1944        73 in 2014
Blacksburg VA   89 in 1984        65 in 2015

June 20
Bluefield WV    91 in 1952        57 in 1920
Danville VA    102 in 1933        65 in 1956
Lynchburg VA    99 in 1964        74 in 1924
Roanoke VA     101 in 1931        76 in 2009
Blacksburg VA   90 in 1994        68 in 2009

&&

.EQUIPMENT...
As of 215 PM EDT Thursday...

The NOAA weather radio transmitter in Hinton, West Virginia that
is WXM72 and broadcasting at a frequency of 162.425 MHz is off
the air. Parts are on order to repair the transmitter, but there
is no known time of restoration. We apologize for any
inconvenience.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...AL/JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/WP
CLIMATE...RCS
EQUIPMENT...DS
Hazardous weather outlook, Jun 17, 9:03 AM EDT, 15 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
903 AM EDT Sun Jun 17 2018

NCZ001>003-018-019-VAZ007-009>020-022>024-032-WVZ042>044-507-508-
181315-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
903 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ033>035-043>047-058-059-181315-
Stokes-Rockingham-Caswell-Yadkin-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
903 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and west central Virginia.

.DAY ONE...Today and tonight.

Strong to isolated severe thunderstorms containing locally damaging
winds will be possible this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot weather is expected Monday through Wednesday. Heat index values
above 100 degrees are likely during the afternoon each day, with
parts of the piedmont exceeding 105 degrees possibly Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 17, 6:31 PM EDT, 5 hours 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
631 PM EDT SUN JUN 17 2018

VAZ018-172300-
Craig-
631 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CRAIG COUNTY...

Until 700 PM EDT

At 629 PM EDT, a strong thunderstorm was located between New
Castle and Paint Bank...moving south at 5 mph.

Pea size hail is possible with this storm along with very heavy
rainfall. Portions of Virginia Highway 311 between Paint Bank and
New Castle will be impacted by this storm with very heavy rain,
minor flooding, and reduced visibility.

Locations impacted include...
New Castle...
and Abbott.

Do not drive your vehicle through flooded roadways.

LAT...LON 3761 8017 3760 8015 3761 8013 3759 8000
      3755 7997 3751 8001 3744 8005 3742 8008
      3738 8015 3738 8020 3737 8021 3760 8026
      3762 8023
TIME...MOT...LOC 2229Z 341DEG 5KT 3756 8013

RAB
Special weather statement, Jun 17, 8:41 PM EDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
841 PM EDT SUN JUN 17 2018

VAZ015-180115-
Grayson-
841 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRAYSON COUNTY...

Until 915 PM EDT

At 839 PM EDT, a strong thunderstorm was located between Flatridge
and Troutdale...moving west at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sugar Grove...
Troutdale...
Volney...
Rugby...
and Bridle Creek.

LAT...LON 3672 8144 3672 8143 3674 8139 3675 8129
      3676 8127 3676 8120 3659 8125 3662 8155
TIME...MOT...LOC 0039Z 101DEG 7KT 3670 8132

RAB
Special weather statement, Jun 18, 12:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1221 AM EDT MON JUN 18 2018

NCZ006-VAZ044-058-180515-
Caswell-Halifax-Pittsylvania-
1221 AM EDT MON JUN 18 2018

...THUNDERSTORMS WILL AFFECT NORTHEASTERN CASWELL...SOUTH CENTRAL
PITTSYLVANIA AND SOUTHWESTERN HALIFAX COUNTIES AND THE CITY OF
DANVILLE...

Until 115 AM EDT

At 1219 AM EDT, radar indicated thunderstorms extending from
Westover Hills to Ringgold to Milton. Movement was southeast
at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Danville...
Yanceyville...
Providence...
Milton...
and Gatewood.

This includes The following Location Danville Airport.

Heavy rainfall is also occurring with these storms, and may cause
excessive ponding of water on roadways.

LAT...LON 3660 7955 3667 7926 3654 7906 3654 7914
      3643 7915 3643 7939
TIME...MOT...LOC 0419Z 305DEG 8KT 3659 7945 3658 7932 3654 7920

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:41 PM EDTSpecial Weather StatementRNKGrayson34 min
Jun 18, 4:54 PM EDTSpecial Weather StatementRNKSmyth51 min
Jun 18, 1:07 AM EDTSpecial Weather StatementRNKCaswell23 min
Jun 18, 3:31 PM EDTSpecial Weather StatementRNKWilkes44 min
Jun 18, 3:54 PM EDTSpecial Weather StatementRNKStokes51 min
Jun 18, 4:28 PM EDTSevere Thunderstorm WarningRNKStokes47 min
Jun 18, 4:40 PM EDTSevere Thunderstorm WarningRNKStokes, Surry50 min
Jun 18, 7:25 PM EDTSpecial Weather StatementRNKSurry50 min

Nearby

Special Weather Statements in Virginia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.